MAUDE Adverse Event Report: CAREFUSION, INC RHOTON HOOK ANG 90DEG SEMI-SHARP 7-1/2IN; INSTRUMENT, MICROSURGICAL

CAREFUSION, INC RHOTON HOOK ANG 90DEG SEMI-SHARP 7-1/2IN; INSTRUMENT, MICROSURGICAL
Model Number NL3785-009
Medical Device Problem Codes Fracture (1260); No Apparent Adverse Event (3189)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A device is anticipated for investigation.Once the investigation has been completed a supplemental emdr will be submitted for the investigation results.If any additional information is received a supplemental will be submitted with those details.
 
Event or Problem Description
It was reported that the instrument broke during a case.It was reported that no piece of the device fell off in the patient and no medical intervention was required.The procedure was completed.
 
Additional Manufacturer Narrative
(b)(4) supplemental emdr.One nl3785-009 rhoton hook was reported and returned as the sample for evaluations.Etchings were noted to be clear and legible: the lot code was displayed as d20, indicating that this device was manufactured in april 2020.Upon initial visual inspections, the sample displayed light signs of usage, and light wear on the surfaces.Overall, the sample appeared to be like new, yet lightly used.The surfaces were noted to be normal and still with the factory applied finish.It was further noted that the sample was returned whole yet missing the broken off working end tip.The broken tip was not located in the return packaging and was likely noted to be with the user or missing.Based on the provided description and visual confirmation, the broken rhoton hook tip failure mode was confirmed on the working end of the sample.Upon closer examination of the broken end, it was noted that it may have snapped off due to a sudden or jarring impact.Rather than a prolonged fatigued failure, this type of failure would display goose-necking/tapering (ductile fracture).The broken end displayed light discoloration, possibly from raw metal exposure (oxidation).The break occurred at/near the bend area 0.010 to 0.015 inches below the bend.This break appeared to be the most likely area of failure due to possible pressing forces applied to the tip causing the snapping fracture.The sample was determined to be non-repairable and non-functional.Furthermore, the sample was measured at the width dimension right at the area of break to verify dimension width conformance per print.Visually, the sample appeared to be within conformance.It was measured with a caliper at the width dimension.The measurements were noted as 0.018 to 0.022 inches which is within conformance of the defined thickness specification of neck area near the bend.Further dimensional measurement confirmations of the working end tip could not be concluded due to missing hook tip.Based on the gathered observations, the reported failure most likely occurred during the user handling or mechanical overstress/excessive forces were applied.H3 other text : evaluation has been performed.
 
Event or Problem Description

Brand Name
RHOTON HOOK ANG 90DEG SEMI-SHARP 7-1/2IN
Common Device Name
INSTRUMENT, MICROSURGICAL
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
MDR Report Key11240135
Report Number1423507-2021-00001
Device Sequence Number20082975
Product Code GZX
UDI-Device Identifier10885403187124
UDI-Public(01)10885403187124
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNL3785-009
Device Catalogue NumberNL3785-009
Device Lot NumberG20
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2021
Initial Date Received by Manufacturer 01/11/2021
Supplement Date Received by Manufacturer04/09/2021
Initial Report FDA Received Date01/27/2021
Supplement Report FDA Received Date04/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1